Given My History with Colitis and IBS Should I be Looking Into Alternatives?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Given My History with Colitis and IBS Should I be Looking Into Alternatives?


Dear Dr. Phelps,

I was finally correctly diagnosed as BP2 a couple of years ago at age 35 when I was put on Cymbalta to deal with one of my many recurring depressions. I pretty much went "crazy" on it and my GP sent me to a psychiatrist to get me sorted out. It was determined that I was probably early onset based on my mother's descriptions of my behavior as a child and the cycles that became apparent once my life story was on paper.

I am on Tegretol 200mg x 2, Lamictal 50 mg x 1, Wellbutrin 300mg x 1. I have tried Geodon, Abilify, Seroquel and numerous other head meds with various side effects that drove me off of them. (But not Depakote or Lithium due to my weight and concerns of toxicity.) I am also currently taking Lipitor for cholesterol, and waiting to see if I can try another high blood pressure med as Hydrochlorthiazide was a bust. I am very obese, and I am sure losing weight would help with the blood pressure but I'm not doing well with that. (I was bulimic as a teen and am still a binge eater. I occasionally was close to anorexic when I was manic.) I've also had ulcerative colitis since childhood, although since having my kids it's more like IBS.

My type of bipolar is a baseline of completely apathetic unless it concerns a pleasurable activity that I am interested in, in which case I binge on it to the expense of everything else. So I can sleep all day and ignore my housework, but somehow find the energy to stay up all night watching TV or surfing the internet. I dip into serious clinical depression every couple of years, and have some problems with mania and hypomania. My angry episodes can be very scary, and I always regret afterwards how much I scream at my family.

My current drug cocktail is is working in that my symptoms are reigned in somewhat. A lot less pressured speech and the ruminating and suicidal thoughts that go along with it are much better. But the distractibility and brain function are definitely worse. I miss feeling sharp when I am manic. And as I said I am really apathetic, which is another thing I miss about mania. It's the only time I can do my housework or writing without feeling like it is a chore or turn away from food when I've had enough. In fact, I think the only times I have been thin since puberty were during my manic phases.

Someone recently pointed me to this website
http://alt-therapies4bipolar.info/ortho.html which concerns itself with how the intestines can play a part in mental illness. Given my history with colitis and IBS should I be looking into alternatives as suggested there? [sentence deleted at writer’s request]


Sorry for taking the long way around to my question. I wasn't sure what information about me would be pertinent.

Thank you for your time.

 

Dear Anon --
Well, that was interesting, touring around the website you linked. One of the pages on that site describes
why psychiatry ought to be banned, offering 25 separate reasons, including that we masterminded the murders of hundreds of thousands during the Holocaust; that we are racist, ageist and homophobic (particularly we white males); sexist, fascist and routinely fraudulent and coercive. How flattering, to get this level of attention.

(Readers of Bipolar World who have had better experiences with psychiatrists might consider a very respectful and restrained response to Mr. Darman – but cautious, with no great hopes of a change in his site or beliefs, and being prepared for a very emotional reply from him. His email address is at the bottom of his homepage, if I am reading it right.)

Mr. Darman’s webpage is a very good example of why we all need to ask “who says? what’s the evidence?” for any proposed treatment. After all, anyone can write about their ideas and their experience. Why should you trust one source over another? Because they write well? (or, as in Mr. Darman’s case, write prolifically?) Because they cite numerous authors, and explain why those authors should be trusted?

This is why my own website about Bipolar II begins “Don’t believe what you read here.  Really.  Be as skeptical as you want” and goes on to explain (briefly) what a randomized trial is  We have to have some standard by which to judge whom to believe.

As for your situation, there is some sort of connection between inflammatory bowel disease (e.g. ulcerative colitis) and bipolar disorder: they occur together more often than their statistical frequencies would predict. Indeed, searching PUB MED (National Library of Medicine) for a reference I might cite on that (here it is), using the search terms in inflammatory bowel bipolar disorder, the first reference is an article in which lithium was used (in rats, not in humans yet) as a treatment for an artificially induced inflammatory bowel problem (those poor little animals).  It did show some value, but that of course is not a basis for running off to your doctor to see if she/he might be willing to give you lithium.  (On the other hand, lithium is an obvious candidate to consider to address the apathy/low motivation state.  As is something to talk about with your doctor, if you have not tried it yet).

While you’re at it, wonder as well about whether you might see further benefit from increasing lamotrigine, which is often used at higher doses such as 200 mg, and where the highest routine dose is 400 mg. Lamotrigine can have more powerful antidepressant effects as the dose goes up – but don’t do this on your own, of course. The risk of the dangerous skin reaction this medication can cause goes up again every time you move the dose up, though it goes back down to where it is now, roughly, after those increases. In other words, the rash risk is not directly related to the total dose, only to phases of moving the dose upward. 

The same story applies to carbamazepine (higher doses can work better, standard “top end” is 1200 mg or going by blood levels), although it may not be as likely to address the apathy, and might even make that worse. Finally, if your mood/energy are still clearly cycling up and down, you should talk with your psychiatrist about whether the appropriate (Wellbutrin) might be playing a role in driving that cycling and should at some point be tapered off.  I hope it is clear that these are very complicated maneuvers and should only be done in consultation with your psychiatrist.

Thank you for the interesting reference to Mr. Darman's site. Always good to know how we are being presented out there, we psychiatrists. (Yipes!)

Dr. Phelps



Published in August, 2009

 

Bipolar World   © 1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?